From mild ear infection to hearing loss | mumbai | Hindustan Times
Today in New Delhi, India
Jan 24, 2017-Tuesday
-°C
New Delhi
  • Humidity
    -
  • Wind
    -

From mild ear infection to hearing loss

mumbai Updated: Apr 24, 2013 01:50 IST
Priyanka Vora
Priyanka Vora
Hindustan Times
Highlight Story

Bhayandar resident Neelam Chenvankar’s mild fungal ear infection turned severe with hearing loss when she self-medicated with drops that she bought from her chemist.

“Even after regularly putting the drops, the pain increased instead of subsiding,” said Chenvankar, 45, who works in a private company.

Chenvankar's doctor informed her that she was using the wrong drops for her ear infection, which only aggravated it.

“She used the drops for many days without consulting the doctors. We see many such patients who self-medicate with drops and come with severe side-effects,” said Dr Sanjay Helale, ENT surgeon, Kohinoor hospital, Kurla.

“This patient had been using two to three different types of drops, which were actually made to remove wax.”

ENT surgeons say that putting any drop excessively in perforated eardrum causes irreversible hearing loss and fungal infection.

“Ear drops may have side-effects such as itching, burning sensation, increase in pain or liquid discharge from ears,” added Helale.

“Similar to this case, we have many patients coming in with severe nasal congestion aggravated because of overusing Zylometasolin nasal drops advertised on television. Such drops provide instant relief as they shrink the nasal tissue. But, overusing them loosens the tissue causing more damage,” said Dr Hetal Marfatia, associate professor, ENT department at KEM hospital.

Experts say that even among general practitioners, there is not much awareness about the side-effects of such drops. “If two drops, which do not complement each other, are used at the same time, there is a high possibility of severe side-effects,” said Helale.